Linear transformations of quantum states

Croke, S. , Barnett, S.M. and Stenholm, S. (2008) Linear transformations of quantum states. Annals of Physics, 323(4), pp. 893-906. (doi:10.1016/j.aop.2007.06.001)

Full text not currently available from Enlighten.

Abstract

This paper considers the most general linear transformation of a quantum state. We enumerate the conditions necessary to retain a physical interpretation of the transformed state: hermiticity, normalization and complete positivity. We show that these can be formulated in terms of an associated transformation introduced by Choi in 1975. We extend his treatment and display the mathematical argumentation in a manner closer to that used in traditional quantum physics. We contend that our approach displays the implications of the physical requirements in a simple and intuitive way. In addition, defining an arbitrary vector, we may derive a probability distribution over the spectrum of the associated transformation. This fixes the average of the eigenvalue independently of the vector chosen. The formal results are illustrated by a couple of examples.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Barnett, Professor Stephen and Croke, Dr Sarah
Authors: Croke, S., Barnett, S.M., and Stenholm, S.
College/School:College of Science and Engineering > School of Physics and Astronomy
Journal Name:Annals of Physics
ISSN:0003-4916
ISSN (Online):1096-035X

University Staff: Request a correction | Enlighten Editors: Update this record